Maryland, 2015

Damaging Winds in Maryland, April 22, 2015

April 22, 2015 · NWS LWX · 4 events in 2 counties and zones

Scattered showers formed ahead of a fast moving cold front. A strong low level jet with winds 60 to 70 knots aligned over the region, with these winds mixing to the surface with the heavier precipitation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers formed ahead of a fast moving cold front. A strong low level jet with winds 60 to 70 knots aligned over the region, with these winds mixing to the surface with the heavier precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 22, 10:18 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 22, 10:18 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1118 AM EDT WED APR 22 2015

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY PIVOT FROM THE GREAT LAKES TOWARD THE
SAINT LAWRENCE VALLEY THROUGH THE END OF THE WEEK. A COLD FRONT
TRAILING THE LOW WILL CROSS THE MID-ATLANTIC TODAY. HIGH PRESSURE
WILL BUILD IN FROM THE WEST FRIDAY...FOLLOWED BY ANOTHER LOW
PRESSURE SYSTEM THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEADLINE UPDATE...THE WIND ADVISORY HAS BEEN EXPANDED FROM THE
LOWER SHEN VLY/BLUE RIDGE BACK NORTH/EAST UP ACROSS THE POTOMAC
HIGHLANDS AND THE REST OF THE BLUE RIDGE. THE EFFECTIVE TIMING IS
THRU LATE THIS EVE AND MAY NEED TO BE EXPANDED INTO THE METRO
AREAS FOR THE AFTN/EVE HRS AS WELL.

A FAST-MOVING COLD FRONT IS CROSSING THE APLCNS HERE IN THE LATE
MRNG HRS. THE AMBIENT WINDS OUT AHEAD OF BOUNDARY ARE STARTING TO
GUST WELL INTO THE 20-30KT RANGE. TEMPS AHEAD OF THE FRONT ARE
ALSO SURGING BACK INTO THE 60S AFTER A COOL OVERNIGHT PERIOD.
INSTABILITY WILL BE MARGINAL BUT ANY ELEVATED INSTABILITY WILL BE
ENOUGH TO TAP AN INTENSE JET MAX PASSING OVERHEAD. ISOLATED STRONG
GUSTY WINDS WILL BE MIXED-DOWN IN LIGHT/MODERATE SHOWER ACTIVITY.
THE NAM/RAP AND OTHER GUIDANCE SHOWING AN INTENSE 60-70KT JET ALL
THE WAY DOWN INTO THE MID-LEVELS...8-10KFT. THIS WILL BE WELL W/IN
THE INCOMING CLOUD DECK AND EVEN WEAK ELEVATED CAPE WILL DROP A
PORTION OF THESE WINDS DOWN THE STEEP SLOPE INDICATED ON THE 12Z
KIAD SNDG.

A FAIRLY WIDE SWATH OF SHOWERS COINCIDENT W/ THE INCOMING COLD
FRONT WILL MAKE ITS WAY OVER THE AREA. THE RAIN MAY NOT BE HEAVY
AS IT ARRIVES BUT IT WILL BE ENOUGH FOR INTERMITTENT GUSTS IN THE
30-40KT RANGE AND LOCALLY HIGHER. LIGHTNING MAY BE SOMEWHAT
SPARSE...STRONG WIND GUSTS WILL BE POSSIBLE. SMALL HAIL MAY ALSO
OCCUR WITH THE MORE ROBUST SHOWERS DUE TO LOW FREEZING LEVELS. THE
AREA IS IN A MARGINAL RISK FOR SEVERE WX AS A RESULT.

HIGHS TODAY MAY RISE INTO THE 70S AHEAD OF THE FRONT (SE AREA) BUT
MAY NOT TOP 60 IN THE WEST WHERE RAIN ARRIVES FIRST. CONCERNS ALSO
FOR THE POST-FRONTAL REGIME IN TERMS OF GUSTY WINDS. A RELATIVELY
BRIEF 2-3HR WINDOW FOR STRONG GUSTS OUT OF THE WEST MAY ALSO
AFFECT A BETTER PART OF THE CWA FOR THE LATE EVE HRS BEFORE THE
AREA STABILIZES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE UPPER LEVEL LOW WILL MOVE TOWARD THE ST LAWRENCE VALLEY
TONIGHT INTO THURSDAY. THE PERIOD IS EXPECTED TO BE DRY EXCEPT
PERHAPS IN THE UPSLOPE AREAS WHERE SOME POST-FRONTAL RAIN AND SNOW
SHOWERS MAY OCCUR EARLY TONIGHT...THEN AGAIN THURSDAY AS A VORT
MAX SWINGS THROUGH. EAST OF THE MOUNTAINS...THERE WILL ONLY BE AN
INCREASE IN CLOUDS THURSDAY. EXPECT BREEZY CONDITIONS ONCE AGAIN
ON THURSDAY...BUT MORE IN THE 25 KT RANGE. LOWS MAY FALL BELOW
FREEZING IN THE HIGHLANDS TONIGHT...WITH MID 30S-LOW 40S EAST. 850
MB TEMPS DROP BELOW 0C THURSDAY...RESULTING IN HIGHS ONLY IN THE
50S TO AROUND 60.

HIGH PRESSURE WILL BUILD ACROSS THE REGION THURSDAY NIGHT THROUGH
FRIDAY NIGHT. THERE IS A SLIGHT CHANCE FOR A BRIEF UPSLOPE SNOW
SHOWER OR TWO IN THE POTOMAC HIGHLANDS THURSDAY NIGHT AS LOW
TEMPERATURES BOTTOM OUT NEAR 30. TEMPERATURES ACROSS THE REGION WILL
BE BELOW NORMAL. PATCHY FROST IS ALSO A POSSIBILITY THURSDAY
NIGHT...THEN AGAIN FRIDAY NIGHT...AS TEMPERATURES FRIDAY NIGHT
BOTTOM OUT IN THE LOWER 30S AS WELL.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A CHANCE OF RAIN RETURNS SATURDAY AND SATURDAY NIGHT AS A STORM
SYSTEM MOVES FROM THE TENNESSEE VALLEY TO THE CAROLINA COAST.
TEMPERATURES WILL REMAIN BELOW NORMAL.

HIGH PRESSURE WILL BUILD IN BEHIND AN ASSOCIATED COLD FRONT SUNDAY
THROUGH MONDAY NIGHT...BRINGING DRY CONDITIONS AND KEEPING
TEMPERATURES 5 TO 7 DEGREES BELOW NORMAL.

BY TUESDAY...A WARM FRONT WILL TRY TO WORKS ITS WAY NORTHWARD. A
CHANCE OF RAIN RETURNS TUESDAY INTO TUESDAY NIGHT AHEAD OF AND ALONG
THE WARM FRONT AS THE RIDGE OF HIGH PRESSURE BREAKS DOWN.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
FAST-MOVING FRONT INCOMING AND CONDS WILL CHANGE RAPIDLY. A SOLID
20-30KT SFC WIND NOW AFFECTING THE ENTIRE REGION BUT A LINE OF
SHOWERS COULD BRING A BRIEF VSBY REDUCTION AROUND MIDDAY INTO THE
EARLY AFTERNOON TODAY. THE SHOWERS MAY ALSO CONTAIN THUNDER AND
WILL LIKELY BRING HIGHER WIND GUSTS IN THE 30-40KT RANGE. WINDS
WILL SHIFT FROM SW TO W WITH FRONTAL PASSAGE. EXPECT ANOTHER
BREEZY DAY ON THURSDAY BUT WNW WINDS WILL BE CLOSER TO 20-25 KT.

VFR CONDITIONS THURSDAY NIGHT THROUGH FRIDAY NIGHT. MVFR OR IFR
CONDITIONS POSSIBLE SATURDAY AND SATURDAY NIGHT DUE TO THE CHANCE OF
LIGHT RAIN. VFR CONDITIONS SUNDAY.

&&

.MARINE...
GALE GUSTS MAY BE SPORADIC. SHOWERS/PERHAPS A THUNDERSTORM WILL
MOVE THROUGH THIS AFTERNOON AND BE MUCH MORE LIKELY TO BRING DOWN
GALE GUSTS. WINDS SHIFT TO THE WEST WITH THE COLD FRONTAL PASSAGE.
CONTINUE A SCA OVERNIGHT EXCEPT FOR THE UPPER POTOMAC SINCE AM NOT
SURE HOW WELL ATMOS WILL DECOUPLE. SCA CONTINUES FOR ALL WATERS
THURSDAY AS W WINDS GUST UP TO 25 KT.

NO MARINE HAZARDS THURSDAY NIGHT. SMALL CRAFT ADVISORIES POSSIBLE
FRIDAY. NO MARINE HAZARDS FRIDAY NIGHT THROUGH SUNDAY.

&&

.TIDES/COASTAL FLOODING...
TIDE LEVELS HAVE DROPPED ENOUGH THAT DO NOT THINK THERE WILL BE
PROBLEMS WITH MORNING HIGH TIDE CYCLE BUT WILL MONITOR. WITH SW
WINDS SHIFTING WEST TODAY...DO NOT EXPECT DRAMATIC DECREASES IN
WATER LEVEL. WILL HAVE TO MONITOR THIS FOR THE NEXT COUPLE OF
DAYS...AS WATER LEVELS WILL AT THE VERY LEAST REMAIN ELEVATED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003>005-501-
     502.
VA...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-040-
     501-503>505-507-508.
WV...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT
     THURSDAY FOR ANZ530>534-537>543.
     GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ530>543.
     SMALL CRAFT ADVISORY FROM 10 AM TO 8 PM EDT THURSDAY FOR
     ANZ535-536.

&&

UPDATE...GMS
PREV DISCUSSION...ADS/KLW
Hazardous weather outlook, Apr 22, 10:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EDT WED APR 22 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1110 AM EDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER FROM 9 AM TO 8 PM TODAY.

GUSTY WINDS FROM A COLD FRONT MAY AFFECT THE AREA LATER THIS
AFTERNOON...AND A WIND ADVISORY MAY BE NECESSARY FOR THE PORTIONS
OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PATCHY FROST WILL BE POSSIBLE IN THE COLDER SUBURBS FRIDAY MORNING
AND SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1110 AM EDT WED APR 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT THROUGH 8 PM FOR MUCH OF THE
OUTLOOK AREA...FOR POTENTIAL WIND GUSTS UP TO 50 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PATCHY FROST WILL BE POSSIBLE FRIDAY MORNING AND SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
RELAY REPORTS OF TREE OR OTHER TYPES OF DAMAGE FROM STRONG WIND
GUSTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Apr 22, 9:28 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 AM EDT WED APR 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     NON-TSTM WND DMG 1 SE SPERRYVILLE        38.66N  78.23W
04/22/2015                   RAPPAHANNOCK       VA   PUBLIC

            SEVERAL 4 TO 5 INCH IN DIAMETER TREE LIMBS DOWNED.

&&

EVENT NUMBER LWX1500098

DH
Local storm report, Apr 22, 9:30 AM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT WED APR 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     NON-TSTM WND DMG SPERRYVILLE             38.66N  78.23W
04/22/2015                   RAPPAHANNOCK       VA   CO-OP OBSERVER

            SEVERAL 4 TO 5 INCH IN DIAMETER TREE LIMBS DOWNED.

&&

EVENT NUMBER LWX1500098

DH
Special weather statement, Apr 22, 11:53 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1253 PM EDT WED APR 22 2015

DCZ001-MDZ006-011-013-014-016>018-503>508-VAZ036>039-050>057-502-
506-222300-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
SOUTHEAST HARFORD-NELSON-ALBEMARLE-GREENE-MADISON-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-SOUTHERN FAUQUIER-EASTERN LOUDOUN-
INCLUDING THE CITIES OF...WASHINGTON...PARKTON...REISTERSTOWN...
COCKEYSVILLE...BALTIMORE...DUNDALK...CATONSVILLE...ANNAPOLIS...
WALDORF...ST MARYS CITY...GERMANTOWN...DAMASCUS...ROCKVILLE...
LISBON...COLUMBIA...ELLICOTT CITY...JARRETTSVILLE...ABERDEEN...
CHARLOTTESVILLE...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...LEESBURG...ASHBURN
1253 PM EDT WED APR 22 2015

...GUSTY WINDS WILL IMPACT THE AREA EARLY THIS AFTERNOON...

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS HAS CLEARED THE
NORTHERN VIRGINIA BLUE RIDGE AND IS RACING TOWARD THE WASHINGTON
AND BALTIMORE METROPOLITAN AREA EARLY THIS AFTERNOON. STRONG GUSTY
WINDS UP TO 50 MPH ARE EXPECTED ALONG THIS LINE FOR A BRIEF
PERIOD...ALONG WITH SOME SMALL HAIL AND INTERMITTENT LIGHTNING.
THE LINE WILL ARRIVE OVER THE WASHINGTON METROPOLITAN AREA BETWEEN
115 AND 145 PM...AND ACROSS THE BALTIMORE METROPOLITAN AREA
BETWEEN 145 AND 215 PM.

THE LINE IS MOVING AROUND 60 MPH AND WILL CARRY GUSTY WINDS AHEAD
OF THE RAIN SHOWERS...SO BE PREPARED FOR RAPIDLY CHANGING
CONDITIONS WITHIN THE NEXT COUPLE OF HOURS.

The radar

The Sterling radar (KLWX), 67 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
April 22, 12:00 PM EST
Where
Frederick County, 0.69 mi N of Johnsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.540, -77.230

A tree was reported down across Keymar Rd.

Thunderstorm Wind, Frederick

When
April 22, 12:10 PM EST
Where
Frederick County, 0.69 mi N of Kemptown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.340, -77.230

A tree was reported down at the intersection of Oak Orchard Rd and Sams Creek Rd.

Thunderstorm Wind, Frederick

When
April 22, 12:10 PM EST
Where
Frederick County, 1.07 mi W of Sams Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.500, -77.120

A tree was reported down across Kemptown Church Rd.

Thunderstorm Wind, Montgomery

When
April 22, 12:15 PM EST
Where
Montgomery County, 2.25 mi WSW of Luxmanor
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.040, -77.160

A tree was snapped at Tuckerman Lane and Seven Locks Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573948, 573950, 573951, 573953.